1. Our next Q&A session is on the topic of Christmas and dementia.This time we want our Q&A to involve our resident experts, you! Share tips and advice on navigating Christmas here in this thread.

    Pop by and post your questions or if you prefer you can email your question to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

Anti- anxiety medication

Discussion in 'I care for a person with dementia' started by Gary01, Sep 5, 2017.

  1. Gary01

    Gary01 Registered User

    Jun 19, 2017
    4
    Male
    Birmingham
    Could anyone with experience of prescribed anti anxiety medication for alzheimer's please advise me of any side effects or anything else that I should be aware of as a result of taking such medication ?.
    I haven't spoken to the doctor yet but feel this is likely to be the course of action suggested when I relay the circumstances concerning my mother and our present situation.
    Many thanks Gary
     
  2. LadyA

    LadyA Registered User

    Oct 19, 2009
    13,540
    Ireland
    Everyone reacts differently to medications. My husband was on a couple of different things for anxiety and agitation, which were at the more extreme end of the scale. He was also on a good dose of anti psychotics. Thankfully, he never had any unwanted side affects from any of the medications he was on. They didn't even make him drowsy. All they did was calm his agitation and anxiety, and deal with his paranoia and hallucinations, so he had a couple of fairly good, contented years at home that he would not otherwise have had.
     
  3. MERENAME

    MERENAME Registered User

    Jun 4, 2013
    236
    scotland
    Mum takes mirtazapine for anxiety and whilst others have had different experiences it's worked really well for her. I wish she had started it sooner. I think these drugs are very hit or miss and the timing and dosage is very important but for Mum it's been a Godsend.
     
  4. Tin

    Tin Registered User

    May 18, 2014
    4,815
    UK
    My mum has vascular dementia and is taking 30mg of the anti depressant Mirtazapine. It used to have the side effect of making her sleepy, a desired one which is why initially taken at night, but this no longer happens and so now takes during the afternoon does deal with some of her anxieties though.

    Side effects really are hit or miss and you will not know until tried. It may be that you will try a few medications before finding the right one, When this process starts keep a record of behaviour. read and reread that side effects list so you know exactly what to look for. Some unwanted side effects disappear after a few weeks.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.